Among youth with attention-deficit/hyperactivity disorder (ADHD), declines in body mass index standard deviation score (BMI-sds) and height-sds were observed after 18 months of psychostimulant treatment, according to research published in the Journal of Child and Adolescent Psychopharmacology. However, researchers advocate further studies after finding that correlations with dosage were weak and that declines in BMI and height were not consistent among subgroups.
A total of 298 children and adolescents with ADHD who were started on treatment with psychostimulants were included in a retrospective observational study assessing the effect of psychostimulants (methylphenidate) on BMI-sds and height-sds. Baseline data included age, gender, type of disorder (predominantly inattentive or predominantly combined), date of medication initiation, methylphenidate formulation (immediate or sustained release), dosage of medication, weight, and height.
After 18 months of treatment, the researchers observed a significant decline in BMI-sds (-0.4) and height-sds (-0.2) that was consistent in all subgroups except among overweight participants, who showed no change in height-sds. Medication dosage was weakly correlated with change in BMI-sds and height-sds.
Limitations of this study included the following: a lack of controls without psychostimulant treatment; only patients who started their treatment with methylphenidate as their first medication were included; and prevalent comorbidities were not taken into account. Additionally, methylphenidate tablets are only available in fixed dosages, which affected the prescribed dosage in mg/kg/d.
There is a 40% higher prevalence of obesity in children and adolescents with ADHD compared with children and adolescents without ADHD. At the beginning of the study, a higher prevalence of overweight (21% vs 9%) and obesity (7% vs 3%) was observed. This and the weak correlation between BMI-sds change and psychostimulant dosage led the researchers to question whether the reduction in weight was caused by a reduction in appetite induced by the psychostimulant vs specific ADHD symptoms associated with weight gain. The researchers concluded that the findings suggest that the decline in height-sds was not related to psychostimulants but was rather physiological as a result of normal variations in growth. They conclude that “this may imply that psychostimulants are not the primary cause of weight reduction and growth retardation, are therefore safe to use and the fear for side effects can be waived.”
Lentferink YE, van de Garde EMW, Knibbe CAJ, van der Vorst MMJ. Psychostimulants: influence on body mass index and height in a pediatric population with attention-deficit/hyperactivity disorder? [published online May 16, 2018]. J Child Adolescent Psychopharmacol. doi:10.1089/cap.2017.0163
This article originally appeared on Psychiatry Advisor